Alert archive / West Virginia / Tornado Warnings in 2024

Tornado Warning 12, NWS Charleston, WV

April 2, 2024Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this tornado warning at Apr 2, 2024, 4:30 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 30 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2024, 4:30 PM EDT (20:30 UTC)
Expired
Apr 2, 2024, 5:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:30 PM EDTTORNADO6 Ene Fayetteville, WVAn EF2 tornado began west of Mallard Rd then traveled eastward along Mallard Rd causing considerable and significant tree damage with hundreds of hardwood trees uprooted and snapped. Several homes were damaged by trees or had wind damage along Mallard Rd, incl
Apr 2, 4:32 PM EDTTSTM WND DMG7 N Babcock State Park, WVOne structure damaged with person trapped inside.
Apr 2, 4:32 PM EDTTSTM WND DMG7 N Babcock State Park, WV*** 2 INJ *** Adds additional information to previous report. Several structures damaged along Rt 60 between Lookout and Hico.
Apr 2, 4:44 PM EDTHAIL 1.510 S Summersville, WVPicture provided via email. Time estimated from radar.
Apr 2, 4:45 PM EDTTSTM WND DMG12 Sw Richwood, WVSporadic tree damage along Snow Hill Rd with minor roof damage noted to a home.
Apr 2, 4:50 PM EDTTSTM WND DMG12 Sw Richwood, WVSmall area of uprooted trees at intersection of Snow Hill Rd and Leivasy Rd indicative of a microburst.
Apr 2, 4:53 PM EDTHAIL 1.257 Nw Bingham, WVReport from mPING: Half Dollar (1.25 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

262 
WFUS51 KRLX 022030
TORRLX
WVC019-067-022100-
/O.NEW.KRLX.TO.W.0012.240402T2030Z-240402T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
430 PM EDT Tue Apr 2 2024

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Southeastern Nicholas County in southeastern West Virginia...
  Northeastern Fayette County in southeastern West Virginia...

* Until 500 PM EDT.

* At 430 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Ansted, or near Fayetteville, moving east at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Nicholas and northeastern Fayette Counties, including
  the following locations... Nettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3804 8106 3813 8108 3826 8065 3815 8060
      3808 8071 3810 8088 3808 8088 3808 8090
      3805 8085 3806 8080 3804 8083 3803 8082
      3803 8080 3802 8082
TIME...MOT...LOC 2030Z 260DEG 40KT 3809 8100 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JP
4 follow-up statements
952 
WWUS51 KRLX 022037
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
437 PM EDT Tue Apr 2 2024

WVC019-067-022100-
/O.CON.KRLX.TO.W.0012.000000T0000Z-240402T2100Z/
Nicholas WV-Fayette WV-
437 PM EDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN NICHOLAS AND NORTHEASTERN FAYETTE COUNTIES...

At 436 PM EDT, a confirmed tornado was located near Bingham, or 8
miles northeast of Babcock State Park, moving east at 45 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Nettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3804 8106 3813 8108 3826 8065 3815 8060
      3808 8071 3810 8088 3808 8088 3808 8090
      3805 8085 3806 8080 3804 8083 3803 8082
      3803 8080 3802 8082
TIME...MOT...LOC 2036Z 260DEG 40KT 3810 8090 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

JP
112 
WWUS51 KRLX 022042
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
442 PM EDT Tue Apr 2 2024

WVC019-067-022100-
/O.CON.KRLX.TO.W.0012.000000T0000Z-240402T2100Z/
Nicholas WV-Fayette WV-
442 PM EDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN NICHOLAS AND EAST CENTRAL FAYETTE COUNTIES...

At 441 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bingham, or 8 miles northwest of Quinwood, moving
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Nicholas and east central Fayette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3818 8092 3822 8063 3815 8060 3808 8070
      3810 8088 3808 8088 3807 8089 3805 8085
      3806 8081 3805 8081 3804 8083 3804 8089
TIME...MOT...LOC 2041Z 260DEG 40KT 3811 8084 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

JP
054 
WWUS51 KRLX 022051
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
451 PM EDT Tue Apr 2 2024

WVC019-022100-
/O.CAN.KRLX.TO.W.0012.000000T0000Z-240402T2100Z/
Fayette WV-
451 PM EDT Tue Apr 2 2024

...THE TORNADO WARNING FOR EAST CENTRAL FAYETTE COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3809 8076 3817 8077 3820 8062 3815 8060
      3808 8070
TIME...MOT...LOC 2050Z 260DEG 40KT 3813 8071 

$$

WVC067-022100-
/O.CON.KRLX.TO.W.0012.000000T0000Z-240402T2100Z/
Nicholas WV-
451 PM EDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN NICHOLAS COUNTY...

At 450 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Quinwood, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Nicholas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3809 8076 3817 8077 3820 8062 3815 8060
      3808 8070
TIME...MOT...LOC 2050Z 260DEG 40KT 3813 8071 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JP
054 
WWUS51 KRLX 022059
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
459 PM EDT Tue Apr 2 2024

WVC067-022108-
/O.EXP.KRLX.TO.W.0012.000000T0000Z-240402T2100Z/
Nicholas WV-
459 PM EDT Tue Apr 2 2024

...THE TORNADO WARNING FOR SOUTHEASTERN NICHOLAS COUNTY WILL EXPIRE
AT 500 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3809 8076 3817 8077 3820 8062 3815 8060
      3808 8070
TIME...MOT...LOC 2058Z 260DEG 40KT 3815 8060 

$$

JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:04 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 2, 3:04 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
304 PM EDT Tue Apr 2 2024

.SYNOPSIS...
Flooding and strong to severe storms are possible into tonight.
Turning cooler Wednesday into Friday, with accumulating
mountain snow showers to round out the work week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 304 PM Tuesday...

The Flood Watch has been extended through 15Z Wednesday morning
with potential for thunderstorms and heavy rainfall continuing
overnight.

As of 1250 PM Tuesday...

The first round of storms have exited the region, and the second
round of showers and storms are approaching from the west across
northern and eastern Kentucky. We expect this round of showers
and storms to approach after 3 PM from west to east. The severe
extent of this next round remains uncertain, as the first round
of storms has stabilized the atmosphere across most of the
region with plenty of CIN currently across West Virginia,
southeast Ohio, northeast Kentucky and southwest Virginia.
Nonetheless, strong deep layer shear is still present with 50-60
kts of 0-6 km bulk shear over the entire region, so any
instability that does develop will have plenty of dynamics to
work with.

The cold front will cross between 06Z and 12Z tomorrow morning,
and behind it, we expect low stratus and rounds of post-frontal
showers into Wednesday afternoon and evening. Wednesday's highs
will be much cooler than today, only reaching the 50s for most.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 221 PM Tuesday...

Key Points:

 * A cold front sweeps through the area on Wednesday morning.

 * Turning colder behind the front with wintry mix across the lowlands,
   and snow along the West Virginia mountains.

 * Multi-day upslope snow event from Wednesday night into Friday night,
   with accumulations possibly warranting winter headlines.

By Wednesday morning, the cold front will advance across the eastern
mountains, taking most of the rain showers with it. There could be a
lull in precipitation right behind the front, but additional
precipitation will return from the west late Wednesday, as a strong
upper level low digs south behind the front. A reinforcing the cold
air and air parcel trajectories suggest moisture from lake Superior
and Michigan will manage to reach the OH Valley and West Virginia
late Wednesday afternoon or evening. Models bring H850 minus 5C line
across the area into Thursday. As the moisture from the lakes reaches
our area, some light rain/snow mix will be possible across the
lowlands, and all upslope snow across the higher elevations.

WPC probabilistic guidance suggests 50 percent for snow
accumulations greater than 1 inch possible across the higher
elevations of our northeast mountains by Thursday morning. And
a 50 percent probability of exceeding 4 inches of snow by Friday
morning. WWD guidance suggests 2 to 4 inches of snow over at
elevations of 3,000 feet and higher by Friday morning. For the
lowlands, little or no snow accumulations are expected due to
the warm soils and relatively warm afternoons. However, expect
even higher amounts across the higher elevations, while the
western foothill can receive from 1 to 3 inches of snow.

The broad upper level circulation out of the northeast coast
will keep deep northwest flow going Friday night into late
Saturday, gradually tapering off the lake enhance snow showers
and upslope effects over our northeast mountains. Total storm
snow accumulations from 3 to 8 inches are expected by Saturday
evening across the higher elevations.

Winter weather headlines will be needed at least for our
northeast mountains during the next coming shifts as confidence
increases. Will continue to retain mention in the HWO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 221 PM Tuesday...

As the aforementioned broad upper level low moves farther away from
the NE coast, we loose the Great Lakes' connection, putting an end
to the upslope snow showers across the northeast mountains by
Saturday morning.

Then, an upper level ridge builds across the region, providing
dry weather conditions for most part of the weekend. Expect a
gradual warm up during the afternoons with chilly nights during
the weekend. Chances for precipitation return for the start of
next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 151 PM Tuesday...

The initial line of storms has exited the region, and we are
currently expecting another line of storms to approach the
terminals between 20Z this afternoon and 00Z this evening. In
addition, there will be another round of showers and
thunderstorms overnight. In any thunderstorm, expect visibility
reductions to MVFR and IFR in the heaviest downpours. In
addition, variable winds can gust 50-60 kts in the strongest
storms late this afternoon and this evening. All of this has
been reflected in the latest TAF package, but we did not include
IFR in the TAFs at this time due to low confidence in the exact
timing of storms.

A cold front will cross the region between 06Z and 12Z
Wednesday. In the wake of the cold front, expect MVFR ceilings
in the West Virginia lowlands and IFR ceilings in the mountains
for the remainder of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent/timing of precipitation and
associated MVFR/IFR may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    M    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR possible in snow in the higher elevations of the northern
West Virginia mountains Wednesday through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Wednesday morning for WVZ005>011-013>020-
     024>032-034-039-040-515>526.
OH...Flood Watch through Wednesday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Wednesday morning for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/JMC
NEAR TERM...JMC
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JMC
Hazardous weather outlook, Apr 2, 3:02 PM EDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 PM EDT Tue Apr 2 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034-039-040-515>526-031915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
302 PM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, scattered to numerous strong thunderstorms will be
possible late this afternoon into tonight. Large hail and damaging
wind gusts will be the main risks with storms, but tornadoes cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow showers will be possible late Wednesday night through Friday
night. Accumulations of 1 to 3 inches are expected, with locally
higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-031915-
Dickenson-Buchanan-McDowell-
302 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Numerous strong to severe thunderstorms will be possible this
afternoon into tonight. Storms will be capable of producing damaging
wind gusts, large hail, and tornadoes. Heavy downpours could also
result in flooding or flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 2, 2:56 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
256 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Tstm Wnd Dmg     Kanawha City            38.33N 81.59W
04/02/2024                   Kanawha            WV   Public

            Multiple trees and large limbs down in
            Kanawha City.

&&

GW
Local storm report, Apr 2, 2:58 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
258 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     Tstm Wnd Dmg     South Charleston        38.36N 81.71W
04/02/2024                   Kanawha            WV   NWS Employee

            Several trees down on WV Tech Park campus.
            Weather station recorded 56 mph wind gust.

&&

ABE
Local storm report, Apr 2, 3:22 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
322 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     Tornado          2 SSW Westwood          38.46N 82.70W
04/02/2024                   Boyd               KY   Emergency Mngr

            Photos submitted by Boyd County EMA clearly
            indicate tornadic damage of at least EF1
            intensity with two mobile homes displaced
            and/or rolled, trees uprooted and snapped
            along with additional structural damage on
            Rose Road. A damage survey will take place
            at a later time to assess path width, length
            and final EF rating.

&&

ABE
Special weather statement, Apr 2, 3:26 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
326 PM EDT Tue Apr 2 2024

WVZ013>015-025-026-022000-
Boone WV-Kanawha WV-Lincoln WV-Logan WV-Putnam WV-
326 PM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUTNAM...WEST
CENTRAL KANAWHA...CENTRAL LINCOLN...NORTH CENTRAL LOGAN AND
NORTHWESTERN BOONE COUNTIES THROUGH 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gill, or 14 miles west of Madison, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Charleston, Nitro, Madison, Jefferson, South Charleston, St. Albans,
Dunbar, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow,
Spurlockville, Institute, Tornado, Coal Fork, Harts, Cross Lanes, and
Gill.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 96 and 104.
 Interstate 64 in West Virginia between mile markers 46 and 57.
 West Virginia Turnpike between mile markers 83 and 95.
 Route 119 between mile markers 49 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3798 8207 3808 8220 3849 8175 3822 8137
TIME...MOT...LOC 1925Z 240DEG 49KT 3807 8207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04
Special weather statement, Apr 2, 4:01 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
401 PM EDT Tue Apr 2 2024

WVZ015-026-027-515-517>519-022030-
Northwest Raleigh WV-Clay WV-Boone WV-Kanawha WV-
Southeast Fayette WV-Northwest Nicholas WV-Northwest Fayette WV-
401 PM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NICHOLAS...
SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...SOUTHWESTERN CLAY...
FAYETTE AND NORTHEASTERN BOONE COUNTIES THROUGH 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesapeake, or 15 miles south of Charleston, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Montgomery, Chesapeake,
Ansted, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge,
Pratt, Powellton, Hawks Nest State Park, Burnwell, Whitesville,
Handley, Sylvester, Dawes, and Swiss.

This includes the following highways...
 West Virginia Turnpike between mile markers 60 and 86.
 Route 19 between mile markers 12 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3818 8161 3844 8103 3810 8088 3809 8089
      3808 8088 3808 8089 3806 8087 3806 8086
      3800 8083 3795 8158
TIME...MOT...LOC 2000Z 251DEG 51KT 3814 8154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Apr 2, 4:27 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
427 PM EDT Tue Apr 2 2024

WVZ027-519>522-022100-
Southeast Webster WV-Southeast Nicholas WV-Clay WV-
Northwest Webster WV-Northwest Nicholas WV-
427 PM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NICHOLAS...SOUTHWESTERN WEBSTER
AND EAST CENTRAL CLAY COUNTIES THROUGH 500 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gauley Bridge, or 10 miles northwest of Fayetteville, moving east at
45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Summersville, Richwood, Camden-On-gauley, Birch River, Craigsville,
Camden On Gauley, Cowen, Canvas, Muddlety, Upper Glade, Nettie,
Boggs, Calvin, Mount Nebo, and Erbacon.

This includes Route 19 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 8043 3826 8044 3811 8066 3809 8077
      3810 8082 3840 8100 3853 8068 3853 8065
      3856 8061 3859 8054 3824 8039
TIME...MOT...LOC 2026Z 260DEG 51KT 3815 8123

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:05 PM EDTSpecial Weather StatementRLXLogan25 min
Apr 1, 8:35 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh25 min
Apr 2, 10:22 AM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Mason, Mingo, Putnam, Wayne38 min
Apr 2, 10:24 AM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam51 min
Apr 2, 10:27 AM EDTTornado WarningRLXCabell, Mason, Putnam, Wayne33 min
Apr 2, 10:30 AM EDTTornado WarningRLXLincoln, Wayne30 min
Apr 2, 10:51 AM EDTTornado WarningRLXBoone, Cabell, Jackson, Kanawha, Lincoln, Mason and 2 more24 min
Apr 2, 11:00 AM EDTSevere Thunderstorm Warning Considerable damage threatRLXBoone, Fayette, Kanawha, Lincoln, Logan, Mingo and 2 more45 min
Apr 2, 11:03 AM EDTTornado WarningRLXCalhoun, Gilmer, Jackson, Mason, Ritchie, Roane and 1 more42 min
Apr 2, 11:11 AM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Harrison, Lewis, Pleasants, Ritchie and 3 more64 min
Apr 2, 11:15 AM EDTTornado WarningRLXBraxton, Calhoun, Clay, Fayette, Kanawha, Nicholas and 1 more30 min
Apr 2, 11:22 AM EDTTornado WarningRLXDoddridge, Gilmer, Ritchie, Wirt23 min
Apr 2, 11:25 AM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo, Raleigh, Wyoming50 min
Apr 2, 11:27 AM EDTTornado WarningRLXBoone, Fayette, Kanawha, Nicholas, Raleigh36 min
Apr 2, 11:44 AM EDTSevere Thunderstorm Warning Considerable damage threatRLXBarbour, Braxton, Calhoun, Clay, Fayette, Gilmer and 7 more76 min
Apr 2, 11:46 AM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Logan, McDowell, Mingo, Raleigh and 1 more44 min
Apr 2, 12:06 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Taylor39 min
Apr 2, 3:26 PM EDTSpecial Weather StatementRLXKanawha, Lincoln34 min
Apr 2, 4:01 PM EDTSpecial Weather StatementRLXFayette29 min
Apr 2, 4:09 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas36 min
Apr 2, 4:27 PM EDTSpecial Weather StatementRLXNicholas33 min
Apr 2, 4:58 PM EDTSpecial Weather StatementRLXPocahontas, Webster47 min
Apr 2, 5:12 PM EDTTornado WarningRLXPocahontas33 min

Nearby

Tornado Warnings in West Virginia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.